The Annals of Probability

Symmetric random walks on $\mathrm{Homeo}^{+}(\mathbf{R})$

B. Deroin, V. Kleptsyn, A. Navas, and K. Parwani

Full-text: Open access

Abstract

We study symmetric random walks on finitely generated groups of orientation-preserving homeomorphisms of the real line. We establish an oscillation property for the induced Markov chain on the line that implies a weak form of recurrence. Except for a few special cases, which can be treated separately, we prove a property of “global stability at a finite distance”: roughly speaking, there exists a compact interval such that any two trajectories get closer and closer whenever one of them returns to the compact interval. The probabilistic techniques employed here lead to interesting results for the study of group actions on the line. For instance, we show that under a suitable change of the coordinates, the drift of every point becomes zero provided that the action is minimal. As a byproduct, we recover the fact that every finitely generated group of homeomorphisms of the real line is topologically conjugate to a group of (globally) Lipschitz homeomorphisms. Moreover, we show that such a conjugacy may be chosen in such a way that the displacement of each element is uniformly bounded.

Article information

Source
Ann. Probab., Volume 41, Number 3B (2013), 2066-2089.

Dates
First available in Project Euclid: 15 May 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1368623520

Digital Object Identifier
doi:10.1214/12-AOP784

Mathematical Reviews number (MathSciNet)
MR3098067

Zentralblatt MATH identifier
1300.60104

Subjects
Primary: 60J99: None of the above, but in this section 37H99: None of the above, but in this section 06F15: Ordered groups [See also 20F60]

Keywords
Random walks groups homeomorphisms real line stationnary measure

Citation

Deroin, B.; Kleptsyn, V.; Navas, A.; Parwani, K. Symmetric random walks on $\mathrm{Homeo}^{+}(\mathbf{R})$. Ann. Probab. 41 (2013), no. 3B, 2066--2089. doi:10.1214/12-AOP784. https://projecteuclid.org/euclid.aop/1368623520


Export citation

References

  • [1] Babillot, M., Bougerol, P. and Elie, L. (1997). The random difference equation $X_{n}=A_{n}X_{n-1}+B_{n}$ in the critical case. Ann. Probab. 25 478–493.
  • [2] Brofferio, S. (2003). How a centred random walk on the affine group goes to infinity. Ann. Inst. Henri Poincaré Probab. Stat. 39 371–384.
  • [3] Chacon, R. V. and Ornstein, D. S. (1960). A general ergodic theorem. Illinois J. Math. 4 153–160.
  • [4] Deroin, B. (2005). Hypersurfaces Levi-plates immergées dans les surfaces complexes de courbure positive. Ann. Sci. École Norm. Sup. (4) 38 57–75.
  • [5] Deroin, B., Kleptsyn, V. and Navas, A. (2007). Sur la dynamique unidimensionnelle en régularité intermédiaire. Acta Math. 199 199–262.
  • [6] Deroin, B. and Navas, A. Groups, orders, and dynamics. Unpublished manuscript.
  • [7] Derriennic, Y. (1984). Une condition suffisante de récurrence pour des chaînes de Markov sur la droite. In Probability Measures on Groups, VII (Oberwolfach, 1983). Lecture Notes in Math. 1064 49–55. Springer, Berlin.
  • [8] Diaconis, P. and Freedman, D. (1999). Iterated random functions. SIAM Rev. 41 45–76.
  • [9] Fenley, S., Feres, R. and Parwani, K. (2009). Harmonic functions on $\mathbb{R}$-covered foliations. Ergodic Theory Dynam. Systems 29 1141–1161.
  • [10] Fisher, D. (2011). Groups acting on manifolds: Around the Zimmer program. In Geometry, Rigidity, and Group Actions 72–157. Univ. Chicago Press, Chicago, IL.
  • [11] Garnett, L. (1983). Foliations, the ergodic theorem and Brownian motion. J. Funct. Anal. 51 285–311.
  • [12] Ghys, É. (2001). Groups acting on the circle. Enseign. Math. (2) 47 329–407.
  • [13] Glass, A. M. W. (1999). Partially Ordered Groups. Series in Algebra 7. World Scientific, River Edge, NJ.
  • [14] Kellerer, H. G. (2006). Random dynamical systems on ordered topological spaces. Stoch. Dyn. 6 255–300.
  • [15] Malyutin, A. V. (2008). Classification of the group actions on the real line and circle. St. Petersburg Math. J. 19 279–296.
  • [16] Navas, A. (2010). A finitely generated, locally indicable group with no faithful action by $C^{1}$ diffeomorphisms of the interval. Geom. Topol. 14 573–584.
  • [17] Navas, A. (2011). Groups of Circle Diffeomorphisms. Univ. Chicago Press, Chicago, IL.
  • [18] Pólya, G. (1921). Über eine Aufgabe der Wahrscheinlichkeitsrechnung betreffend die Irrfahrt im Straßennetz. Math. Ann. 84 149–160.